Oregon, 2011High Wind in Oregon, January 14, 2011
January 14, 2011 · NWS PQR · 1 event in 1 county or zone
A strong low pressure system moved into the Pacific Northwest bringing strong southerly winds to the North Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved into the Pacific Northwest bringing strong southerly winds to the North Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 14, 2:52 AM PST, 5 hours 48 minutes earlier.
Area forecast discussion, Jan 14, 2:52 AM PST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
252 AM PST FRI JAN 14 2011
.SYNOPSIS...WET AND MILD CONDITIONS WILL CONTINUE INTO THE NEXT WEEK
WITH SNOW LEVELS REMAINING ABOVE THE PASSES. WILL SEE OCCASIONAL
BREEZY CONDITIONS AT TIMES ON THE COAST. LATER SATURDAY AND SUNDAY
SHAPING UP TO BE A VERY WET PERIOD THIS WEEKEND AS TROPICAL MOISTURE
REACHES THE PACIFIC NORTHWEST.
&&
.SHORT TERM...NEXT IN A SERIES OF WET WEATHER SYSTEMS APPROACHING THE
COAST THIS MORNING. AMSU SATELLITE DERIVED TOTAL PRECIPITABLE WATER
AMOUNTS 1 TO 1.5 INCHES IN A NARROW BAND STRETCHING FROM ABOUT 130W
OF THE PACNW TO NEAR HAWAII...INFORMALLY KNOWN AS THE PINEAPPLE
EXPRESS. THIS PINEAPPLE EXPRESS - ATMOSPHERIC RIVER CONNECTION WITH
THE SUBTROPICS WILL CONTINUE THROUGH THE WEEKEND AS ANOTHER SYSTEM
DEVELOPING WEST OF HAWAII HEADS TO THE PACNW.
THE SYSTEM TODAY IS SIMILAR TO YESTERDAY WITH WINDY CONDITIONS ON THE
COAST. THE NAM IS SHOWING CLOSE TO HIGH WINDS FOR THE COAST MAINLY AS
THE WARM FRONT LIFTS OVER THE AREA LATER THIS MORNING. FAIRLY DECENT
WINDS STRETCH INTO THE MOUNTAINS AS WELL WITH 50 TO 60 KNOTS ABOVE
850 MB. PRECIPITATION DECREASES LATER TODAY WITH A HALF TO
TWO-THIRDS OF AN INCH IN THE COAST RANGE AND CLOSER TO AN INCH FOR
THE NORTH CASCADES.
MODELS CONTINUE IN DISAGREEMENT ON TIMING OF THE MORE SIGNIFICANT
SYSTEM FOR SAT INTO SUN. GFS CONTINUES FASTER AT WETTER THAN ECMWF
AND IS GENERALLY FAVORED. FORTUNATELY THE WINTER STORM RECON AIRCRAFT
FLYING THIS YEAR WILL BE ABLE TO MAKE ADDITIONAL MEASUREMENTS AS THE
STORM DEVELOPS WITH THE END RESULT OF A BETTER FORECAST. RIGHT NOW
THE FOCUS OF THE PRECIPITATION LOOKS TO BE BETWEEN NW OREGON AND
WESTERN WASHINGTON SATURDAY NIGHT AND SUN AS FAST MOVING WAVES SHIFT
THE FOCUS OF THE HEAVIER RAINFALL. CURRENT ESTIMATE OF RAINFALL SAT
THROUGH SUN 2 TO 3 INCHES FOR THE COAST RANGE...2 TO 5 INCHES FOR THE
CASCADES.
SNOW LEVELS REMAIN 6000 FEET OR SO THROUGH THE EVENT SO EVEN THE
CASCADES PASSES WILL GET RAIN. ON TOP OF THE POTENTIAL HEAVY RAINS
ADDITIONAL SNOW MELT FROM WARM RAINS WILL FEED ALREADY ELEVATED
RIVERS. A FLOOD POTENTIAL OUTLOOK CONTINUES FOR THE FORECAST AREA
THIS HOLIDAY WEEKEND...WILL UPDATE AS CONDITIONS BECOME MORE CLEAR.
THE GRAYS RIVER AT ROSBURG HAS FALLEN BELOW FLOOD STAGE SO WILL
EXPIRE THE WARNING AFTER ZFP ISSUANCE.
.LONG TERM...THE REMAINDER OF A WET SYSTEM BEGINS TO DEPART FROM THE
REGION LATE SUNDAY AS A ZONAL WEATHER PATTERN PERSISTS. MODELS
REMAIN IN GOOD AGREEMENT EARLY NEXT WEEK...BUT SLOWLY DIVERGE BY MID
WEEK. SEVERAL SHORTWAVES WILL SWEEP OVER THE AREA...KEEPING DAMP YET
WARM CONDITIONS FOR THE PACIFIC NORTHWEST. MODELS HINT AT AN UPPER
LEVEL RIDGE BUILDING FROM THE SOUTH. THIS WILL FORCE SYSTEMS FURTHER
NORTH STARTING WEDNESDAY...AS SEVERAL COLD SYSTEMS SIMULTANEOUSLY
DROP INTO THE MIDWEST. A COLDER AND DRIER REGIME MAY RETURN BY
THURSDAY WHEN OFFSHORE FLOW DEVELOPS LATE IN THE WEEK. HAVE KEPT
TEMPERATURES ON THE COOLER SIDE AND DECREASED POPS AND SKY COVER...
BUT CONFIDENCE IS STILL FAIRLY LOW GIVEN MODEL DISCREPANCIES. LR
&&
.AVIATION...VERY MOIST AIR CONTINUES TO MOVE ONSHORE RESULTING IN
IFR AND OCCASIONAL LIFR CONDITIONS ALONG THE COAST. SOMEWHAT
BETTER CONDITIONS INLAND WITH WIDESPREAD MVFR. AREAS OF RAIN WILL
DEVELOP ACROSS THE DISTRICT BY 14Z...WITH INCREASING SOUTHERLY
FLOW SFC AND ALOFT. LITTLE IMPROVEMENT EXPECTED IN OVERALL
CONDITIONS THROUGH THIS AFTERNOON...POSSIBLY SOME BREAKS IN THE
MVFR FOR THE WILLAMETTE VALLEY TOWARD 00Z.
KPDX AND APPROACHES...MAINLY MVFR CONDITIONS WITH PERIODS OF RAIN
EXPECTED THROUGH 18Z-20Z...THEN POSSIBLY SOME IMPROVEMENT WITH
ABOUT A 50/50 CHANCE OF IMPROVING TO VFR AS SOUTHERLY FLOW
INCREASES LATER THIS AFTERNOON. WEAGLE
&&
.MARINE...MARGINAL SOUTHERLY GALES EXPECTED TO DEVELOP THIS
MORNING AS ANOTHER STRONG WARM FRONT MOVES ONSHORE...THEN WINDS
GRADUALLY EXPECTED TO EASE THIS AFTERNOON AS HIGH PRESSURE BUILDS
IN FROM THE SOUTH THIS AFTERNOON AND EVENING. THE BREAK WILL BE
BRIEF...YET ANOTHER STRONG FRONTAL SYSTEM IS EXPECTED TO BRING
ANOTHER CHANCE FOR GALES THIS WEEKEND. SEAS STARTING OUT AROUND
8 FT THIS MORNING...BUT ARE EXPECTED TO BUILD QUICKLY AS GALES
DEVELOP. EXPECT GRADUALLY BUILDING W-SW SWELL THE NEXT SEVERAL
DAYS...POSSIBLY EXCEEDING 15 FEET BY EARLY NEXT WEEK. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER TO FLORENCE OUT 0-60 NM OFFSHORE.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 9 AM
THIS MORNING THROUGH TONIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 14, 5:59 AM PST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PST FRI JAN 14 2011
ORZ001>011-014-PZZ210-WAZ019>023-039-040-151700-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXPECTED ABUNDANT RAINFALL SATURDAY AND SUNDAY MAY LEAD TO
FLOODING OF RIVERS ALREADY RUNNING HIGH. MAIN CONCERN AT THIS
TIME ARE RIVERS IN SOUTHWEST WASHINGTON...AND THE NORTH OREGON
COAST RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ012-013-151700-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
559 AM PST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
PZZ250-255-270-275-151700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
559 AM PST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE FORCE WIND POSSIBLE SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, Northern Oregon Coast
- When
- January 14, 8:40 AM PST to 10:35 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds were reported at the Garibaldi NWS observation site with sustained winds of 37 kts. Strong winds were also reported at the Astoria/Megler Bridge ODOT site with sustained winds of 38 kts and gusts to 52 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, January 14, 20113 deaths · $15,000 · 50 kt wind · 1 event
- Cold in Mississippi, January 14, 20111 death · 1 event
- Extreme Cold in Tennessee, January 14 to 15, 20111 death · 1 event
- Winter Storm and Winter Weather in Michigan, January 14 to 15, 20117 events
- Winter Storm and Avalanche in Colorado, January 14 to 18, 20114 events
- High Wind in Wyoming, January 14 to 15, 201153 kt wind · 2 events
- High Wind in Washington, January 14, 20111 event
- Strong Wind in Alaska, January 14, 2011$1,000 · 1 event
- High Wind in Arizona, January 14, 2011$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278278.